New Mexico, 2003

Hail in New Mexico, July 7, 2003

July 7, 2003 · NWS ABQ · 5 events in 2 counties and zones

An intense thunderstorm which began during late afternoon over San Miguel County west of Las Vegas moved south into eastern Torrance County producing a near continuous swath of 1 to 3 inch hail before collapsing north of Encino. The largest hail occurred northwest of Encino where motorists on Highway 285 reported broken wind shields and other damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An intense thunderstorm which began during late afternoon over San Miguel County west of Las Vegas moved south into eastern Torrance County producing a near continuous swath of 1 to 3 inch hail before collapsing north of Encino. The largest hail occurred northwest of Encino where motorists on Highway 285 reported broken wind shields and other damage. The storm developed a brief period of strong rotation in radar images as it moved south over Interstate 40 east of Clines Corners with one possible funnel cloud observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 7, 2:12 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 7, 2:12 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
312 PM MDT MON JUL 7 2003

MORE AND MORE LOOKING LIKE THE YEAR OF THE LATE ONSET RAINY
SEASON OR...IF YOU PREFER...MONSOON...JUST WHAT WE DO NOT NEED. THE
HIGH THAT WOULDN/T MOVE E IS GOING TO BE A HUGELY DOMINANT FEATURE
THROUGH THE FCST PERIOD...BECOMING ENTRENCHED AT LEAST FOR AWHILE IN
THE VICINITY TO JUST S OF THE 4 CORNERS. NEARER TERM LOOKS LIKE
TODAY/S STORM CROP A LITTLE MORE MEAGER THAN LAST DAY OR TWO AND SO
FAR ALMOST...BUT NOT QUITE...EXCLUSIVE TO THE SANGRES VICINITY. ONE
OR TWO JUST E OF KABQ AND LOS ALAMOS AND THE GILA ALSO TRYING TO
FIRE UP A LITTLE BUT STRUGGLING. PREVIOUS GRIDS/FCST LOOKED QUITE
GOOD WITH BIGGEST CHANGES MADE TO WINDS IN NE WED INTO THU FOR WHAT
APPEARS TO BE WEAK WINDSHIFT/FROPA. THIS VERY UNLIKELY TO PROGRESS
ALL THAT FAR S AND W BEFORE FADING AWAY...GIVEN MONSTROUS HIGH OVER
NM...BUT DID ACQUIESCE AND GO WITH MORE E/NE WINDS FOR AWHILE
MIDWEEK FOR NE. MOISTURE SEEMS SO LIMITED AND ANY UPSLOPE SHALLOW
ENOUGH TO PRECLUDE ADDING ANY POPS FOR NOW TO WED OR THU GRIDS...
THOUGH DID INCREASE CLOUDS A BIT THERE. MODELS MOS DATA ALSO NOT
SUPPORTING POPS. THIS WILL HAVE TO BE MONITORED OF COURSE WITH
LATER MODEL RUN TRENDS AND SUCH. WITH NW FLOW DOMINANT IN NE NM
THOUGH STILL PRETTY CLOSE TO CENTER OF DOMINANT UPPER HIGH DID
EXPAND LOW POPS SLIGHTLY S AND E ACROSS NE NM FRI WHILE TRIMMING
THEM IN THE NW. TRIMMED BACK ALSO SAT AND SUN ACROSS NW NM. 43

PRELIMINARY NUMBERS...

FARMINGTON................ 058/099 060/100 060 43000
GALLUP.................... 049/096 047/098 051 43000
GRANTS.................... 056/095 055/096 057 43000
GLENWOOD.................. 061/102 060/102 059 43100
CHAMA..................... 044/087 045/089 046 43000
LOS ALAMOS................ 056/090 056/092 059 43100
RED RIVER................. 045/081 045/083 046 43100
TAOS...................... 052/091 052/092 053 43100
SANTA FE.................. 054/092 054/094 057 43100
SANTA FE AIRPORT.......... 056/095 056/097 059 43100
ESPANOLA.................. 055/095 055/097 058 43100
ALBUQUERQUE HEIGHTS....... 068/100 069/101 070 43000
ALBUQUERQUE VALLEY........ 063/103 064/104 065 43000
ALBUQUERQUE FOOTHILLS..... 062/098 063/099 065 43000
ALBUQUERQUE WEST MESA..... 068/101 068/102 070 43000
SOCORRO................... 062/101 063/104 064 43000
SANDIA PARK/CEDAR CREST... 056/090 056/091 058 43100
MORIARTY/ESTANCIA......... 053/093 054/095 055 43100
CARRIZOZO................. 060/098 062/100 062 43100
RUIDOSO................... 054/084 056/086 056 43100
RATON..................... 052/091 052/092 053 43100
LAS VEGAS................. 054/090 055/092 054 43100
ROY....................... 063/095 064/096 064 43100
CLAYTON................... 062/095 064/095 062 43100
SANTA ROSA................ 064/097 065/099 065 43100
TUCUMCARI................. 067/098 067/100 067 43100
FORT SUMNER............... 065/096 067/098 066 43100
CLOVIS.................... 065/095 068/097 066 43100
PORTALES.................. 065/096 068/098 066 43100
ROSWELL................... 067/098 069/101 070 43100

.ABQ...NONE.
Hazardous weather outlook, Jul 7, 5:00 AM MST, 11 hours 30 minutes before
NMZ001>021-026-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED
THUNDERSTORMS OVER NORTHWEST NEW MEXICO WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 50 MPH AND DRY LIGHTNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Albuquerque radar (KABX), 141 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud. Local standard time, as filed.

Hail, San Miguel

When
July 7, 4:30 PM MST
Where
San Miguel County, 12 mi NW of Romeroville
Measured
1.5 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.633, -105.383

Hail, San Miguel

When
July 7, 5:13 PM MST
Where
San Miguel County, Villanueva
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.267, -105.367

Funnel Cloud, Torrance

When
July 7, 6:20 PM MST
Where
Torrance County, 10 mi E of Clines Corners
Reported by
GENERAL PUBLIC
Coordinates
34.641, -105.851 (the zone’s center; the record gives no point)

Hail, Torrance

When
July 7, 6:25 PM MST
Where
Torrance County, 7 mi SE of Clines Corners
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
34.933, -105.500

Hail, Torrance

When
July 7, 6:55 PM MST
Where
Torrance County, 10 mi NW of Encino
Measured
2.5 in hail
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
34.750, -105.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375447, 5375448, 5375451, 5375449, 5375450.